Ask an expert
Question

12 Jul 2010

statin/blood pressure meds and endurance sport
Hi

I read that some of the side effect of statins and the hypertension meds causes muscle aches. I am currently on amloc &  losartan for my hypertension and simvastatin for my cholesterol. I train relatively well for mid distance running i.e. 21km half marathon but no matter how hard i train i always seem to cramp after the 11km mark. does my meds have any role in this?

really hope that you can shed some lights for me.

thanks
Answer 507 views
Expert
Pharmacist
pharmacist

01 Jan 0001

Hi David

Although research published in this area is limited, it appears that some individuals (a small percentage) who take statin medications experience a greater incidence of muscle pain and discomfort with exercise. There is suggestive evidence that these drugs may reduce muscle strength in older patients and alter energy metabolism during aerobic exercise. Should you believe that your cramp is related to your medicine I'd suggest discussing it with you prescribing doctor.

All the best!
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9321 votes
No
67% - 18653 votes
Vote